Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 18, 2021Garden County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 18, 2021, 12:00 AM MDT for Garden County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 12:00 AM MDT (06:00 UTC)
Expired
Jul 18, 2021, 12:45 AM MDT
In force
45 min
Issued by
NWS North Platte, NE

County Garden County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS83 KLBF 180600
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1200 AM MDT Sun Jul 18 2021
 
NEZ022-057-180645-
Garden NE-Keith NE-
1200 AM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 1245 AM MDT...

At 1159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park and Bluewater
Battlefield State Historical Park.

LAT...LON 4148 10248 4155 10226 4135 10191 4123 10228
TIME...MOT...LOC 0559Z 314DEG 15KT 4144 10230 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:45 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 10:45 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1145 PM CDT Sat Jul 17 2021

.UPDATE...
Issued at 815 PM CDT Sat Jul 17 2021

A forecast update is in place which lessens the chance of
thunderstorms across wrn Nebraska as suggested by the short term
model blend. The storm activity across the Panhandle will
struggle to move east in wrn Nebraska for a few reasons.

-KLBF UA sounding indicates warming has occurred aloft and the
 lapse rates no longer steep.
-The resultant instability is low.
-The Corfidi vectors suggest the storm activity which becomes
 rooted in the boundary layer will move mostly south.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 349 PM CDT Sat Jul 17 2021

The main weather concern in the short term will be the chance of
afternoon and evening thunderstorms today and tonight. A shortwave
trough will combine with surface heating leading to an unstable
environment across the High Plains by late afternoon. Storms will
initiate in a fairly favorable environment with steep low level
lapse rates (6 to 7 C/km) and CAPE values near 2000 J/kg. However,
as storms move east, they are expected to encounter a slightly more
stable region. This combined with rapidly dropping temperatures
after sunset limiting diurnal instability will likely cause any
storms to quickly weaken. As such, the best chance for any severe
storms will be west of Highway 61, with lower chances as one moves
east. Initially, threats will include large hail and strong winds,
but as the evening progresses, threats will change to mainly a
strong wind event. Small hail, frequent lightning, and heavy rain
cannot be completely ruled out, they just won't be the primary
threats.

For Sunday, rain showers with isolated thunderstorms are expected to
continue through much of the day. Current SPC outlook has most of
the eastern half of the forecast area (east of US-83) in a marginal
risk. While this seems appropriate, there is some concern that
lingering rain and stratus may affect severe potential across the
region. If stratus and rain showers end earlier than expected,
allowing for some breaks in the clouds adding to diurnal instability,
the potential for severe storms will increase. For now,though, the
severe storm risk appears to be low. Stay tuned to later forecasts
for possible changes severe risk especially tomorrow morning when we
will have a better idea about the environment leading up to
thunderstorm development.

.LONG TERM...(Monday through Saturday)
Issued at 349 PM CDT Sat Jul 17 2021

The first part of the extended and next week will bring quieter
weather to north central and western Nebraska. Strong upper level
ridging and surface high pressure will build across the Great
Plains. Strong warm air advection will also usher in a much warmer
airmass bringing 850mb temperatures in the 24C to 30C range. These
temperatures will easily support surface temperatures in the 90s,
with highs even approaching the 100s in a few locations by Thursday
and Friday. Despite warm daytime temperatures, overnight lows will
drop off into the low to mid 60s.

The next chance of precipitation is expected to arrive on Friday
night and into next Saturday morning. Precipitation associated with
a mid-level trough will skirt across northern Nebraska and into
South Dakota. Confidence is quite low in timing, location, and
strength of this late week system. Therefore, only introduced a
slight chance pop (15 to 20 percent) into the forecast during this
issuance. Any strengthening of the upper level ridge will make this
entire precipitation chance disappear altogether. The models will get
a better handle on this in the next few days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1141 PM CDT Sat Jul 17 2021

VFR conditions are now expected at the terminals through the
forecast period. Ongoing convection west and northwest of OGA will
need to be monitored for approach to LBF, however, current
thoughts are for this activity to remain well west of the
terminal. A second round of isolated thunderstorms will be
possible, generally along a ANW to BBW line. This threat also
appears to be fairly low for either VTN and LBF so have excluded
for now. Outside of any convection, expect cloud bases to be above
10k feet AGL with winds peaking around 10 knots for Sunday
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...NMJ
Hazardous weather outlook, Jul 17, 8:00 PM MDT, 4 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
900 PM CDT Sat Jul 17 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-190200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
900 PM CDT Sat Jul 17 2021 /800 PM MDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible and a strong or severe storm
is possible. Large hail, damaging winds, and locally heavy
rainfall are the hazards. The area of concern for severe weather
is generally along and west of a line from Merriman to Imperial.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

There is a chance for thunderstorms again Sunday. There's a
chance for a few strong to severe storms. At this time the most
likely hazard is strong to damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 17, 11:11 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1111 PM MDT Sat Jul 17 2021

NEZ022-180600-
Garden NE-
1111 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
MIDNIGHT MDT...

At 1111 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 12 miles northwest of Oshkosh, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oshkosh, Intersection of Highway 27 and 9 Mile Road and Sugar Loaf
Hill.

LAT...LON 4155 10259 4162 10252 4148 10213 4127 10235
TIME...MOT...LOC 0511Z 309DEG 13KT 4154 10250

Jacobs
Special weather statement, Jul 18, 12:00 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1200 AM MDT Sun Jul 18 2021

NEZ022-057-180645-
Garden NE-Keith NE-
1200 AM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH AND
SOUTHEASTERN GARDEN COUNTIES UNTIL 1245 AM MDT...

At 1159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park and Bluewater
Battlefield State Historical Park.

LAT...LON 4148 10248 4155 10226 4135 10191 4123 10228
TIME...MOT...LOC 0559Z 314DEG 15KT 4144 10230

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:11 PM MDTSpecial Weather StatementLBFGarden49 min
Jul 18, 12:53 AM MDTSpecial Weather StatementLBFKeith52 min
Jul 18, 5:03 AM MDTSpecial Weather StatementLBFBlaine42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.